Mississippi, 2018

Hail and Damaging Wind in Mississippi, May 17, 2018

May 17, 2018 · NWS LIX · 5 events in 1 county or zone

Isolated severe thunderstorms developed over the Mississippi coastal counties during the afternoon hours. Several reports of large hail were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Isolated severe thunderstorms developed over the Mississippi coastal counties during the afternoon hours. Several reports of large hail were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 17, 11:09 AM CST, 46 minutes earlier.

Area forecast discussion, May 17, 11:09 AM CST, 46 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1209 PM CDT Thu May 17 2018

.AVIATION...

VFR conditions will prevail at most of the terminals through the
forecast period. There could be some scattered convection that
develops between now and 01z at KGPT, and have VCTS wording in
place to reflect this risk. At KMCB, a brief period of light fog
could produce visibilities of 3 to 5 miles around 12z tomorrow.
Any fog should clear by 13z. 32

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  91  68  92  68 /  10  10  20  10
BTR  93  70  93  70 /  10  10  20  10
ASD  93  69  92  69 /  20  10  20  10
MSY  93  73  92  73 /  10  10  20  10
GPT  90  72  90  72 /  40  10  30  20
PQL  90  69  90  68 /  50  20  30  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, May 17, 10:02 AM CST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
1102 AM CDT Thu May 17 2018

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-180415-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
1102 AM CDT Thu May 17 2018

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected today, mainly
during the afternoon and early evening hours. Frequent lightning,
gusty winds to 40 mph, small hail and brief heavy rainfall can be
expected from the stronger storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered showers and thunderstorms will be possible
each day Friday through Wednesday. A few strong thunderstorms
will be possible. The main hazard would be strong downburst winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

32

In the hours before

Special weather statement, May 17, 11:19 AM CST, 36 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1219 PM CDT THU MAY 17 2018

MSZ082-171800-
Jackson MS-
1219 PM CDT THU MAY 17 2018

...STRONG THUNDERSTORM AFFECTING NORTHERN JACKSON COUNTY...

At 1217 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Vancleave, or 14 miles northwest of Escatawpa,
moving east at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hurley, Big Point, Vancleave and Wade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3054 8843 3054 8878 3072 8882 3074 8873
      3073 8847
TIME...MOT...LOC 1717Z 260DEG 10KT 3065 8872

32

The radar

The Mobile radar (KMOB), 44 km away, was scanning. The volume nearest the first event began at 17:52 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jackson

When
May 17, 11:55 AM CST
Where
Jackson County, 0.91 mi NE of Vancleave
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.540, -88.670

Hail, Jackson

When
May 17, 6:32 PM CST
Where
Jackson County, Big Pt
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
30.580, -88.480

A local TV station relayed a report of golf ball size hail in Big Point.

Hail, Jackson

When
May 17, 7:00 PM CST
Where
Jackson County, 2.06 mi SSW of Big Pt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
30.552, -88.491

Jackson County Emergency Management received several reports of one inch hail along Mississippi Highway 613.

Thunderstorm Wind, Jackson

When
May 17, 7:01 PM CST
Where
Jackson County, 4.84 mi N of North Biloxi Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.520, -88.870

Local media relayed a report of downed power lines on Scarbough Road.

Hail, Jackson

When
May 17, 7:12 PM CST
Where
Jackson County, Helena
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
30.500, -88.500

Local TV station reported golf ball size hail in Helena.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2018Every state in 2018This day in weather historyWarnings in Mississippi, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752749, 752750, 752751, 752753, 752752.